Open Access
Translator Disclaimer
October 2006 Fractional analytic index
V. Mathai, R. B. Melrose, I. M. Singer
J. Differential Geom. 74(2): 265-292 (October 2006). DOI: 10.4310/jdg/1175266205

Abstract

For a finite rank projective bundle over a compact manifold, so associated to a torsion, Dixmier-Douady, 3-class, $w$, on the manifold, we define the ring of differential operators ‘acting on sections of the projective bundle’ in a formal sense. In particular, any oriented even-dimensional manifold carries a projective spin Dirac operator in this sense. More generally the corresponding space of pseudodifferential operators is defined, with supports sufficiently close to the diagonal, i.e., the identity relation. For such elliptic operators we define the numerical index in an essentially analytic way, as the trace of the commutator of the operator and a parametrix and show that this is homotopy invariant. Using the heat kernel method for the twisted, projective spin Dirac operator, we show that this index is given by the usual formula, now in terms of the twisted Chern character of the symbol, which in this case defines an element of K-theory twisted by $w$; hence the index is a rational number but in general it is not an integer.

Citation

Download Citation

V. Mathai. R. B. Melrose. I. M. Singer. "Fractional analytic index." J. Differential Geom. 74 (2) 265 - 292, October 2006. https://doi.org/10.4310/jdg/1175266205

Information

Published: October 2006
First available in Project Euclid: 30 March 2007

zbMATH: 1115.58021
MathSciNet: MR2258800
Digital Object Identifier: 10.4310/jdg/1175266205

Subjects:
Primary: 58J22

Rights: Copyright © 2006 Lehigh University

JOURNAL ARTICLE
28 PAGES


SHARE
Vol.74 • No. 2 • October 2006
Back to Top